FDA Warns Consumers Against Mixing Medications With Dietary Supplements
Many widely available dietary supplements may counteract, enhance or result in unexpected side effects when combined with prescription or over-the-counter medications, federal drug regulators warn.
The FDA published a consumer guide this week, warning about the risks associated with mixing of popular dietary supplements and medications, may cause serious adverse health consequences.
FDA officials indicate that consumers are increasing their risk of injury when combining the medications and supplements, as many dietary supplements can change the absorption, metabolism, or excretion of a medication and alter the drug’s potency and effectiveness.
Did You Know? Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Dr. Robert Mazersky, author of the FDA warning and medical officer at the agency explains that combining certain dietary supplements and medication, whether they be over-the-counter or prescription, could put consumers at serious risk when supplements offset or increase the effects of medications.
The report notes that in some cases, patients may get either too much or too little of the medication when mixing with supplements, putting themselves at risk of life-threatening effects.
Some known examples have included reports of problems with St. John’s Wort treatments when combined with drugs for HIV/AIDS, heart disease, depression, treatments for organ transplants, and birth control pills, which were proven to all have a decreased effect when taken with the wort removal supplement.
Additional reports have noted issues associated with the combination of prescription blood thinner medications with dietary supplements, which may cause thinning of the blood and lead to an increased risk of internal bleeding and strokes. Mazersky uses the example of the popular blood thinner medication Warfarin, used with herbal supplements such as ginkgo biloba or vitamin E supplements can all cause thinning of the blood as well, doubling the effect with can lead to dangerous life threatening results.
In the 2005-2008 National Health and Nutrition Examination study, the U.S. Centers for Disease Control & Prevention found that 34% of participants, representing an estimated 72 million people in the United States, were taking some form of dietary supplement along with prescription medications. Many consumers mistakenly believe so-called “all-natural” products to be completely safe.
The FDA recommends you bring a list of dietary supplements and medications you are currently taking every time you visit your regular healthcare provider to ensure the safety of mixing the products. It is also recommended that if you are regularly taking prescription or over-the-counter medication to call and ask your doctor if taking that particular supplement is safe, and to be sure to inform your doctor if your health status has changed since last visiting.
More Top Stories
A Nebraska man says he developed Parkinson's disease while working as a licensed applicator of Paraquat for nearly 20 years.
Recipients of some recalled Exactech knee and ankle implants will receive letters warning them their implants may be prone to premature wear and failure.
A federal judge is expected to approve the appointment of a Philips CPAP recall litigation settlement master who will oversee negotiations to resolve thousands of pending lawsuits.